OSA's Digital Library

Journal of the Optical Society of America B

Journal of the Optical Society of America B

| OPTICAL PHYSICS

  • Vol. 17, Iss. 5 — May. 1, 2000
  • pp: 809–819

Vectorial nonparaxial propagation equation in the presence of a tensorial refractive-index perturbation

Alessandro Ciattoni, Paolo Di Porto, Bruno Crosignani, and Amnon Yariv  »View Author Affiliations


JOSA B, Vol. 17, Issue 5, pp. 809-819 (2000)
http://dx.doi.org/10.1364/JOSAB.17.000809


View Full Text Article

Acrobat PDF (217 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

The standard scalar paraxial parabolic (Fock–Leontovich) propagation equation is generalized to include all-order nonparaxial corrections in the significant case of a tensorial refractive-index perturbation on a homogeneous isotropic background. In the resultant equation, each higher-order nonparaxial term (associated with diffraction in homogeneous space and scaling as the ratio between beam waist and diffraction length) possesses a counterpart (associated with the refractive-index perturbation) that allows one to preserve the vectorial nature of the problem (∇∇·E≠0). The tensorial character of the refractive-index variation is shown to play a particularly relevant role whenever the tensor elements δnxz and δnyz (z is the propagation direction) are not negligible. For this case, an application to elasto-optically induced optical activity and to nonlinear propagation in the presence of the optical Kerr effect is presented.

© 2000 Optical Society of America

OCIS Codes
(260.0260) Physical optics : Physical optics
(350.5500) Other areas of optics : Propagation

Citation
Alessandro Ciattoni, Paolo Di Porto, Bruno Crosignani, and Amnon Yariv, "Vectorial nonparaxial propagation equation in the presence of a tensorial refractive-index perturbation," J. Opt. Soc. Am. B 17, 809-819 (2000)
http://www.opticsinfobase.org/josab/abstract.cfm?URI=josab-17-5-809


Sort:  Author  |  Year  |  Journal  |  Reset

References

  1. M. Lax, W. H. Louisell, and W. B. McKnight, “From Maxwell to paraxial wave optics,” Phys. Rev. A 11, 1365–1370 (1975).
  2. See, e.g., D. Marcuse, Light Transmission Optics (Van Nostrand, New York, 1972).
  3. Yu. Savchencko and B. Ya. Zel’dovich, “Wave propagation in a guiding structure: one step beyond the paraxial approximation,” J. Opt. Soc. Am. B 13, 273–281 (1996).
  4. M. D. Feit and J. A. Fleck, Jr., “Beam nonparaxiality, filament formation, and beam breakup in the self-focusing of optical beams,” J. Opt. Soc. Am. B 5, 633–640 (1988).
  5. N. Akhmediev, A. Ankiewicz, and J. M. Soto-Crespo, “Does the NLSE correctly describe beam propagation?” Opt. Lett. 18, 411–413 (1993).
  6. S. Chi and Q. Guo, “Vector theory of self-focusing of an optical beam in Kerr media,” Opt. Lett. 20, 1598–1600 (1995).
  7. G. Fibich, “Small beam nonparaxiality arrests self-focusing of optical beams,” Phys. Rev. Lett. 76, 4356–4359 (1996).
  8. B. Crosignani, P. Di Porto, and A. Yariv, “Nonparaxial equation for linear and nonlinear optical propagation,” Opt. Lett. 11, 778–780 (1997).
  9. S. Blair and K. Wagner, “(2+1)-D propagation of spatio-temporal solitary waves including higher-order corrections,” Opt. Quantum Electron. 30, 697–737 (1998).
  10. B. Crosignani, A. Cutolo, and P. Di Porto, “Coupled-mode theory of nonlinear propagation in multimode and single-mode fiber: envelope solitons and self-confinement,” J. Opt. Soc. Am. 72, 1136–1141 (1982).
  11. V. S. Liberman and B. Ya. Zel’dovich, “Birefringence by a smoothly inhomogeneous locally isotropic medium,” Phys. Rev. E 49, 2389–2396 (1994).
  12. A. Yu. Savchenko and B. Ya. Zel’dovich, “Birefringence by a smoothly inhomogeneous locally isotropic medium: three-dimensional case,” Phys. Rev. E 50, 2287–2292 (1994).
  13. B. Crosignani, P. Di Porto, and A. Yariv, “Coupled-mode theory and slowly-varying approximation in guided-wave optics,” Opt. Commun. 78, 237–239 (1990).
  14. R. Ulrich and A. Simon, “Polarization optics of twisted single-mode fibers,” Appl. Opt. 18, 2241–2251 (1979).

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.


« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited